Tornadoes · United States · Kansas · 2008
EF1 tornado, Ellis, Kansas, May 23, 2008
This EF1 tornado ran 6.4 miles across Trego and Ellis counties on May 23, 2008, touching down at 9:07 PM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2008
- Touchdown
- 9:07 PM CDT (02:07 UTC)
- Lifted
- 9:19 PM CDT (02:19 UTC)
- On the ground
- 12 minutes
- Path length
- 6.4 miles (10.3 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Trego and Ellis counties
- Touchdown point
- 38.910, -99.611
- Lift-off point
- 38.989, -99.554
- Record number
- 0805232007-01
What the Weather Service recorded
An anonymously strong upper level system allowed everything to come together at the surface to produced what is perhaps the biggest tornado outbreak to ever occur in the Dodge City CWA! Fifty-five tornadoes were documented during that afternoon and evening! Some of the tornadoes were very large and damaging. The character of the supercell thunderstorms that day had similarities to the storms that produced the Greensburg tornado a little over a year after. In fact there was one tornado that was just as large and perhaps could have been just as damaging that was headed towards the small Kiowa county town but fortunately turned and dissipated.
This tornado produced EF1 damage to outbuildings, a storage tank, power poles and houses in Ellis. A female was injured when she went out to get her horse and was hit by flying debris from the tornado.
This tornado moved north and then northwest. No damage was reported.
Power poles and trees were damaged by this tornado. It moved into Ellis county at 20:47 CDT.
This tornado moved out of Trego county at 20:47 CDT. It was in it's dissipating stage as it moved into the town of Ellis. Damage was done to outbuildings, power poles, shingles on quite a few homes and minor roof damage to a few other homes.
This tornado did EF1 damage to outbuildings, a grain silo, an oil tank and trees. The tornado moved into Ellis county at 20:10 CDT.
This tornado moved into Rooks county. It produced EF1 damage to trees and power lines on the Rooks/Ellis county line.
This tornado moved out of Trego county and did EF1 damage to trees.
This was a brief tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS DDC issued a tornado warning for this county at 01:50 UTC, 17 minutes before the tornado touched down, in force until 02:19 UTC.
The county was under a tornado watch, issued at 01:52 UTC and running to 06:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:58 UTC | 10:45 UTC | Severe Thunderstorm Warning | DDC |
| 19:16 UTC | 01:52 UTC | Tornado Watch | DDC |
| 00:00 UTC | 00:45 UTC | Tornado Warning | DDC |
| 00:31 UTC | 01:00 UTC | Tornado Warning | DDC |
| 00:43 UTC | 01:30 UTC | Tornado Warning | DDC |
| 00:51 UTC | 01:30 UTC | Tornado Warning | DDC |
| 01:09 UTC | 02:00 UTC | Tornado Warning | DDC |
| 01:50 UTC | 02:19 UTC | Tornado Warning | DDC |
| 01:52 UTC | 06:15 UTC | Tornado Watch | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 23, 2:18 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, May 23, 2:18 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 218 PM CDT FRI MAY 23 2008 .DISCUSSION... DAYS 1-2... ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY. 90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING. MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN. POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA. COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF GARDEN CITY. ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR TORNADOES WILL CONTINUE AS WELL. SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING, ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE WEST DUE TO THIS REASON. SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE. DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS POSSIBLE BY EVENING THOUGH. DAYS 3-7... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS. MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE THURSDAY/FRIDAY TIME FRAME. AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 63 92 / 50 20 20 30 GCK 57 88 59 92 / 30 20 10 30 EHA 54 88 58 93 / 10 10 10 30 LBL 59 90 61 92 / 20 20 10 30 HYS 63 88 62 89 / 60 20 30 30 P28 68 91 65 92 / 40 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043- 044-061>063-074>076-084>086. && FN30/32/32
Hazardous weather outlook, May 23, 11:35 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT FRI MAY 23 2008 KSZ030-031-043>046-063>066-076>081-086>090-241030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1135 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IT APPEARS THAT A REPEAT OF SEVERE WEATHER IS POSSIBLE AGAIN TODAY. THIS AFTERNOON STORMS WILL LIKELY ERUPT ALONG A DRYLINE THAT SHOULD STRETCH FROM NEAR SCOTT CITY TO NEAR LIBERAL BY MID AFTERNOON. ANY STORM THAT DOES DEVELOP COULD BECOME SEVERE VERY QUICKLY. NOT ONLY WILL THERE BE THE THREAT OF DESTRUCTIVE HAIL BUT THERE WILL ONCE AGAIN BE THE POSSIBILITY OF SIGNIFICANT TORNADOES, ESPECIALLY AS THE DRYLINE MOVES SLIGHTLY EAST FROM NEAR DODGE CITY TO WAKEENEY BY 6 PM. IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED...IMMEDIATE ACTION TO PROTECT LIVE AND PROPERTY SHOULD BE TAKEN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED...FIRST FROM SCOTT CITY TO NEAR GARDEN CITY BY 3 PM AND THEN FROM NEAR DODGE CITY TO WAKEENEY AND HAYS BY 6 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-241030- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1135 AM CDT FRI MAY 23 2008 /1035 AM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL COMBINE WITH GUSTY SOUTH WINDS OF 25 TO 35 MPH TO PRODUCE AN EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FIRE DANGER MAY RETURN BY SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07/30
In the hours before
Local storm report, May 23, 7:14 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 7 ENE SHIELDS 38.66N 100.33W
05/23/2008 LANE KS STORM CHASER
&&
JRJLocal storm report, May 23, 7:16 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 4 NE SHIELDS 38.66N 100.40W
05/23/2008 LANE KS STORM CHASER
&&
JRJLocal storm report, May 23, 7:38 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 10 SW NESS CITY 38.35N 100.04W
05/23/2008 E0.88 INCH NESS KS TRAINED SPOTTER
0724 PM TORNADO 7 NW NESS CITY 38.53N 100.00W
05/23/2008 NESS KS BROADCAST MEDIA
KAKE STORM CHASER REPORTS TORNADO ON THE GROUND.
0731 PM HAIL 2 N SITKA 37.20N 99.65W
05/23/2008 E0.75 INCH CLARK KS PUBLIC
&&
26Local storm report, May 23, 7:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 6 NW BROWNELL 38.70N 99.82W
05/23/2008 TREGO KS STORM CHASER
TORNADO HEADED NORTH TOWARDS CEDAR BLUFF RESERVOIR
&&
26Local storm report, May 23, 8:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 W GARDEN CITY 37.98N 100.92W
05/23/2008 E0.88 INCH FINNEY KS LAW ENFORCEMENT
&&
26Local storm report, May 23, 8:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO CEDAR BLUFF 38.78N 99.73W
05/23/2008 TREGO KS NWS EMPLOYEE
0812 PM TORNADO 9 SW GREENSBURG 37.51N 99.41W
05/23/2008 KIOWA KS BROADCAST MEDIA
KAKE STORM CHASER SEES A LARGE TORNADO ON THE GROUND.
&&
26The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
2.1 hours before the tornado, 134 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 2897 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.8
- 0-3 km lapse rate
- 7.8 K/km
Dodge City, (KDDC), 12:00Z
9.9 hours after it, 134 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87324 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the touchdown began at 02:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:52 UTC | TORNADO | 8 S Studley | Sheridan, KS | REPORT RELAYED FROM SPOTTER NETWORK. DESCRIBED AS A WEDGE TORNADO AT 652 PM CDT...A STOVE PIPE TORNADO BY 659 PM CDT |
| 00:24 UTC | TORNADO | 7 Nw Ness City | Ness, KS | KAKE STORM CHASER REPORTS TORNADO ON THE GROUND. |
| 00:30 UTC | TORNADO | 4 Sw Ransom | Ness, KS | |
| 00:34 UTC | TORNADO | 3 Wsw Ransom | Ness, KS | |
| 00:42 UTC | TORNADO | 6 Nw Brownell | Trego, KS | TORNADO HEADED NORTH TOWARDS CEDAR BLUFF RESERVOIR |
| 00:45 UTC | TSTM WND DMG | Cedar Bluff | Trego, KS | STRONG WINDS ROLLED A HORSE TRAILER. TIME ESTIMATED BY RADAR. |
| 00:50 UTC | TORNADO | 8 Sw Cedar Bluff | Trego, KS | TORNADO DAMAGED TREES. |
| 01:00 UTC | TORNADO | Cedar Bluff | Trego, KS | |
| 01:32 UTC | TORNADO | Ellis | Ellis, KS | TWO DAMAGING TORNADOES WERE REPORTED, WITH LOTS OF POWER FLASHES OBSERVED. |
| 01:40 UTC | TORNADO | 4 N Cedar Bluff | Trego, KS | DAMAGED INCLUDED NUMEROUS POWER POLES DOWN, ONE HOUSE COMPLETELY DESTROYED BELONGING TO A FAMILY OF 7 BUT NO ONE INJURED, AN OLD PICK UP TRUCK WAS BLOWN IN A DITCH, THREE SEMI TRUCKS WERE TURNED OVER ALONG I-70 - AMBULEN |
| 01:48 UTC | HAIL 1.75 | 4 Sw Zurich | Rooks, KS | |
| 01:49 UTC | TSTM WND GST 90 | 11 Ese Trego Center | Trego, KS | |
| 02:00 UTC | HAIL 2.75 | 5 S Zurich | Rooks, KS | |
| 02:05 UTC | TSTM WND GST 70 | Damar | Rooks, KS | |
| 02:11 UTC | TORNADO | 6 S Zurich | Rooks, KS | OUTBUILDING DESTROYED ON FARM |
| 02:17 UTC | TORNADO | 1 N Ellis | Ellis, KS | TORNADOES WERE REPORTED, ONE LARGE AND ONE SMALL. THE LARGER ONE WAS JUST NORTH OF THE I-70 AT THE ELLIS INTERCHANGE. |
| 02:37 UTC | TSTM WND GST 60 | Stockton | Rooks, KS | |
| 02:45 UTC | TORNADO | 3 Se Plainville | Rooks, KS | POWER FLASHES OBSERVED WITH POLES SNAPPED SOUTHEAST OF PLAINVILLE. |
| 02:50 UTC | TSTM WND DMG | 1 E Plainville | Rooks, KS | NORTH DOORS BLOWN OFF METAL FARM BUILDING. SHINGLES BLOWN OFF SOUTHWEST PORTION OF ROOF OF A HOUSE. WOOD PLAYSET BLOWN OVER WITH PIECES BROKEN OFF AND BLOWN TO THE EAST. STRONG WINDS LASTED ABOUT 5 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 23, 2008
78 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 4:02 PM CDT | EF0 | Gove, KS | 0.5 | 25 | |||
| May 23 | 3:13 PM MDT | EF1 | Laramie, WY | 2.7 | 100 | |||
| May 23 | 4:20 PM CDT | EF0 | Gove, KS | 4.5 | 400 | |||
| May 23 | 3:26 PM MDT | EF0 | Platte, WY | 20.5 | 50 | |||
| May 23 | 4:29 PM CDT | EF0 | Finney, KS | 1.5 | 75 | |||
| May 23 | 3:33 PM MDT | EF0 | Weld, CO | 0.1 | 25 | |||
| May 23 | 4:34 PM CDT | EF1 | Gove, KS | 5.0 | 200 | $50,000 | ||
| May 23 | 4:35 PM CDT | EF2 | Gove, KS | 14.0 | 1,760 | $1.8 million | ||
| May 23 | 5:01 PM CDT | EF1 | Lane, KS | 8.1 | 1,220 | |||
| May 23 | 4:09 PM MDT | EF0 | Laramie, WY | 2.3 | 75 | |||
| May 23 | 5:10 PM CDT | EF1 | Graham, KS | 14.0 | 400 | $15,000 | ||
| May 23 | 5:13 PM CDT | EF1 | Lane, KS | 1.0 | 150 | $65,000 | ||
| May 23 | 5:15 PM CDT | EF0 | Lane, KS | 3.2 | 75 | |||
| May 23 | 5:22 PM CDT | EF0 | Lane, KS | 1.7 | 50 | |||
| May 23 | 5:24 PM CDT | EF0 | Gray, KS | 0.7 | 100 | |||
| May 23 | 5:35 PM CDT | EF1 | Lane, KS | 4.4 | 150 | |||
| May 23 | 5:35 PM CDT | EF0 | Gove, KS | 5.0 | 100 | |||
| May 23 | 5:45 PM CDT | EF0 | Lane, KS | 1.3 | 50 | |||
| May 23 | 6:10 PM CDT | EF4 | Quinter tornado, KS | 11.4 | 1,320 | 2 | $2.5 million | |
| May 23 | 6:25 PM CDT | EF0 | Hodgeman, KS | 5.7 | 75 | |||
| May 23 | 5:26 PM MDT | EF1 | Goshen, WY | 24.4 | 75 | $10,000 | ||
| May 23 | 5:33 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| May 23 | 6:37 PM CDT | EF0 | Clark, KS | 2.1 | 100 | |||
| May 23 | 6:52 PM CDT | EF0 | Ness, KS | 1.6 | 60 | |||
| May 23 | 6:52 PM CDT | EF0 | Sheridan, KS | 4.0 | 750 | |||
| May 23 | 6:58 PM CDT | EF0 | Ness, KS | 3.6 | 100 | |||
| May 23 | 6:00 PM MDT | EF1 | Weld, CO | 0.1 | 50 | |||
| May 23 | 7:01 PM CDT | EF0 | Clark, KS | 2.5 | 100 | |||
| May 23 | 7:05 PM CDT | EF0 | Wichita, KS | 0.5 | 25 | |||
| May 23 | 7:07 PM CDT | EF2 | Ness, KS | 11.8 | 1,410 | |||
| May 23 | 6:10 PM MDT | EF0 | Kimball, NE | 2.9 | 50 | |||
| May 23 | 7:15 PM CDT | EF0 | Sheridan, KS | 6.1 | 350 | |||
| May 23 | 7:25 PM CDT | EF2 | Ness, KS | 1.1 | 75 | |||
| May 23 | 7:25 PM CDT | EF3 | Clark, KS | 20.9 | 3,170 | |||
| May 23 | 7:29 PM CDT | EF3 | Ness, KS | 9.0 | 715 | |||
| May 23 | 7:42 PM CDT | EF1 | Clark, KS | 7.1 | 600 | |||
| May 23 | 7:43 PM CDT | EF1 | Clark, KS | 1.1 | 100 | |||
| May 23 | 7:49 PM CDT | EF1 | Trego, KS | 8.1 | 900 | |||
| May 23 | 7:58 PM CDT | EF2 | Trego, KS | 9.0 | 1,760 | |||
| May 23 | 8:03 PM CDT | EF3 | Harper, OK | 5.0 | 1,100 | |||
| May 23 | 8:11 PM CDT | EF0 | Kiowa, KS | 1.2 | 75 | |||
| May 23 | 8:17 PM CDT | EF2 | Trego, KS | 8.2 | 250 | |||
| May 23 | 8:17 PM CDT | EF0 | Kiowa, KS | 1.2 | 175 | |||
| May 23 | 8:28 PM CDT | EF1 | Ellis, KS | 2.2 | 150 | 1 | ||
| May 23 | 8:34 PM CDT | EF0 | Kiowa, KS | 0.5 | 20 | |||
| May 23 | 8:35 PM CDT | EF0 | Kiowa, KS | 1.6 | 75 | |||
| May 23 | 8:40 PM CDT | EF0 | Ellis, KS | 5.6 | 150 | |||
| May 23 | 8:44 PM CDT | EF1 | Trego, KS | 5.5 | 200 | |||
| May 23 | 8:56 PM CDT | EF0 | Kiowa, KS | 1.0 | 50 | |||
| May 23 | 8:58 PM CDT | EF0 | Harper, OK to KS | 9.1 | 125 | $10,000 | ||
| May 23 | 8:59 PM CDT | EF3 | Comanche, OK to KS | 11.0 | 980 | $20,000 | ||
| May 23 | 9:08 PM CDT | EF1 | Ellis, KS | 4.3 | 450 | $60,000 | ||
| May 23 | 9:08 PM CDT | EF0 | Kiowa, KS | 6.4 | 125 | |||
| May 23 | 9:16 PM CDT | EF0 | Ellis, KS | 0.8 | 50 | |||
| May 23 | 9:16 PM CDT | EF3 | Edwards, KS | 18.2 | 1,935 | 1 | ||
| May 23 | 9:22 PM CDT | EF0 | Barber, KS | 4.6 | 150 | |||
| May 23 | 9:26 PM CDT | EF0 | Clark, KS | 4.5 | 100 | |||
| May 23 | 9:26 PM CDT | EF1 | Ford, KS | 6.1 | 150 | $145,000 | ||
| May 23 | 9:30 PM CDT | EF1 | Comanche, KS | 6.0 | 300 | |||
| May 23 | 9:41 PM CDT | EF0 | Barber, KS | 4.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.